Article

Visual Hallucinations Treated with the Reinitiation of Memantine in a Patient with Lewy Body Dementia (February).

< Texas Tech University Health Sciences Center, Dallas.
Annals of Pharmacotherapy (Impact Factor: 2.92). 02/2013; DOI: 10.1345/aph.1R522
Source: PubMed

ABSTRACT OBJECTIVE:To report on a patient with Lewy body dementia who developed worsening of hallucinations with memantine withdrawal and significant improvement with reinitiation of the drug.CASE SUMMARY:A 78-year-old man presented to a geriatric psychiatry clinic in March 2011. The patient had experienced gradual memory loss since 2007 and was diagnosed with dementia with Lewy bodies (DLB) in 2009. His medication regimen included donepezil and memantine; his cognitive and functional status appeared stable. Occasional mild visual hallucinations occurred but were not concerning to the patient or his wife. The patient did well to July 2011, when memantine became restricted within the health care institution; memantine was therefore tapered to discontinuation. From July to September 2011, the patient's cognition and function appeared to decline significantly. He also began experiencing severe visual hallucinations daily. Memantine was reinitiated in September 2011 and, within days, the patient was free of hallucinations. By November 2011, his cognition and function were noted to have improved to previous status, and hallucinations were rare.DISCUSSION:Three small randomized studies and 4 case reports were found addressing the use of memantine for DLB. Both improvement and worsening of hallucinations were noted with memantine use in the case reports, but the studies showed only a small benefit in cognition. However, cognitive and psychiatric symptoms worsened when memantine was discontinued. One study found that Neuropsychiatric-Inventory scores and hallucination scores improved significantly for patients taking memantine.CONCLUSIONS:The literature investigating the use of memantine for the psychiatric symptoms of DLB is limited but there are data noting results similar to what we observed in our patient when his memantine was discontinued and reinitiated.

0 Bookmarks
 · 
115 Views
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Objective In this case report, we describe a case in which the clinical pharmacy team was asked to provide recommendations on possible continued use of combination antidepressants in a 62-year-old Slovenian female patient with major depressive disorder following agomelatine and duloxetine hydrochloride-induced excessive sweating. When agomelatine was administered as an additional treatment, drug-induced excessive sweating was observed after a daily intake of 90 mg of duloxetine hydrochloride and 25 mg of agomelatine. After thorough discussion, it was decided not to rechallenge with agomelatine because of the serious adverse effect. After agomelatine discontinuation and switching to trazodone, symptoms immediately improved. Discussion Duloxetine hydrochloride-induced sweating has been reported frequently, but excessive sweating induced by agomelatine and duloxetine hydrochloride has not been reported in the literature. The adverse effect was determined by a clinical pharmacist using the Naranjo probability scale and was probably associated with agomelatine use (6 points) and possibly associated with duloxetine hydrochloride use (4 points). The exact mechanism for this adverse effect in this patient is not known, but we believe that a pharmacodynamic drug–drug interaction between agomelatine and duloxetine hydrochloride had occurred. Conclusion Such a case has not yet been described in literature; however, an adverse effect associated with drug–drug interaction can occur, as this report clearly demonstrates. The benefits of this antidepressant combination need to be carefully balanced with the risks associated with its use. This case report also highlights the increased potential for adverse reactions when prescribing antidepressant combinations and importance of clinical pharmacists’ involvement in the psychiatric patients’ pharmacotherapy.
    Wiener klinische Wochenschrift 01/2015; · 0.79 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Treatment of visual hallucinations in neurodegenerative disorders is not well advanced. The complexity of underlying mechanisms presents a number of potential avenues for developing treatments, but also suggests that any single one may be of limited efficacy. Reducing medication, with the careful introduction of antidementia medication if needed, is the mainstay of current management. Antipsychotic medication leads to excessive morbidity and mortality and should only be used in cases of high distress that do not otherwise respond. Education, reduction of risk factors and psychological treatments have limited evidence of efficacy, but are unlikely to cause harm.
    Future Neurology 07/2013; 8(4):433-444.
  • Source
    Journal of Clinical Psychopharmacology 10/2014; · 3.76 Impact Factor

Preview

Download
2 Downloads
Available from